Nebraska, 2009Hail and Damaging Winds in Nebraska, June 7, 2009
June 7, 2009 · NWS OAX · 26 events in 13 counties and zones
A stalled front extending from extreme southeast Nebraska into central Kansas, and an upper level low pressure trough to the west, brought scattered severe thunderstorms to eastern Nebraska during much of Sunday June 7th into the very early morning hours of June 8th. Temperatures climbed into the lower 80s in far southeast Nebraska and southwest Iowa on the 7th, while readings remained in the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled front extending from extreme southeast Nebraska into central Kansas, and an upper level low pressure trough to the west, brought scattered severe thunderstorms to eastern Nebraska during much of Sunday June 7th into the very early morning hours of June 8th. Temperatures climbed into the lower 80s in far southeast Nebraska and southwest Iowa on the 7th, while readings remained in the 50s in northeast Nebraska. Elevated storms, a few of which dropped large hail, moved across northeast Nebraska from late morning through the afternoon hours of the 7th. By late afternoon of that day several supercell thunderstorms developed along the stalled front. These storms shifted out of the region by early evening but additional thunderstorms that developed near the boundary in Kansas moved back into southeast Nebraska later that evening into the early overnight hours. Although the environment was favorable for tornadoes this evening, in Nebraska the storms produced large hail and a few strong wind reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 7, 2:13 AM CST, 7 hours 22 minutes earlier.
Area forecast discussion, Jun 7, 2:13 AM CST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
313 AM CDT SUN JUN 7 2009
.DISCUSSION...
SHORT AFD DUE TO ACTIVE WX THIS MORNING. POTENTIAL FOR ADDITIONAL
SEVERE WEATHER DEVELOPING THIS EVENING IS THE MAIN CONCERN IN THE
NEAR TERM. MUCAPES AROUND 4000J/KG WITH ESHR VALUES 60-70KTS ONCE
AGAIN POINTING TO PROBABLE SUPERCELL DEVELOPMENT TOWARDS EARLY
EVENING. PROGGED MLLFC HGTS APPEAR TO BE MORE FAVORABLE FOR POSSIBLE
TOR DEVELOPMENT AS OPPOSED TO LAST NIGHT. ALSO ENHANCING SEVERE
ACTIVITY IS S/W ENERGY EJECTING OUT OF THE GREAT BASIN WITH BEST
DYNAMIC FORCING REACHING ERN NEB BY 00Z MON. AFTN TS INITIATION
OF COURSE WILL BE DICTATED BY BNDRY POSITION. BEST GUESS USING
NAM/GFS COMPROMISE OF BNDRY LYR MOIST CONVG/2-D QN FORCING PUTS
CONVECTION FIRING SOMEWHERE FROM NERN NEB TO NCNTRL KS. EXPECT
STORMS WILL ADVANCE EWD QUICKLY THRU THE EVENING ALONG
STRENGTHENING COLD FRONT AS ATTENDANT SFC LOW LIFTS OUT OF KS AND
INTO IA BY 12Z MON. FOR MONDAY NIGHT BOTH THE NAM/GFS SHOW WEDGE OF
ELEVATED INSTABILITY THRU KS AND UP INTO WRN NEB. HOWEVER WILL HOLD
OFF ADDING SMALL POPS OVER THE WRN CWA SINCE POTENTIAL FOR TS
DEVELOPMENT IS FAR ENOUGH WEST OF THE CWA. NEXT TS CHANCES COME
TUESDAY NIGHT AND WED AS ANOTHER SFC BNDRY SETS UP INVOF THE CWA.
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 08/06Z.
THUNDERSTORM DEVELOPMENT WILL CONTINUE TO AFFECT THE KLNK AND KOMA
SITES THROUGH 09Z...RELEGATING CEILINGS AND VISIBILITIES TO IFR
CONDITIONS...AND BRINGING AN INCREASED CHANCE OF GUSTY WINDS. AFTER
09Z...THE DEVELOPMENT OF FOG WILL BE THE MAIN CONCERN AT ALL SITES
THROUGH THE MID MORNING...KEEPING FLIGHT CATEGORIES BETWEEN IFR AND
MVFR AT ALL SITES. EXPECT VFR CONDITIONS TO RETURN BEGINNING 12Z
AT KLNK...15Z AT KOMA...AND 16Z AT KOFK AND PERSIST THROUGH THE
REMAINDER OF THE PERIOD. WINDS ARE EXPECTED TO REMAIN LOW...WITH
INCREASING WINDS LATE IN THE PERIOD DUE TO ANOTHER FRONTAL BOUNDARY
PUSHING NORTH INTO THE REGION SUNDAY...TO ACCOUNT FOR THIS...HAVE
INTRODUCED TSRA TO KLNK AT 22Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
DEE/KURTZ
Hazardous weather outlook, Jun 7, 2:56 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
356 AM CDT SUN JUN 7 2009
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071700-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
356 AM CDT SUN JUN 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORM ACTIVITY WILL CONTINUE OVER THE OUTLOOK
THROUGH TONIGHT WITH SEVERE STORM DEVELOPMENT PROBABLE LATE THIS
AFTERNOON OR EARLY EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY HAZARDS. HOWEVER...AMPLE WIND SHEAR COUPLED WITH STOUT
ENVIRONMENTAL INSTABILITY FOCUSED OVER SOUTHEAST NEBRASKA AND EXTREME
SOUTHWEST IOWA SUGGESTS POSSIBLE TORNADIC ACTIVITY DURING THE EARLY
EVENING HOURS.
A STRONG COLD FRONT PUSHING THROUGH THE CENTRAL PLAINS WILL BE THE
FOCUS FOR THE STRONG TO SEVERE THUNDERSTORM ACTIVITY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY
THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON OR
EVENING...PARTICULARLY FOR COUNTIES ALONG AND SOUTH OF THE I-80
CORRIDOR.
DEE
In the hours before
Local storm report, Jun 7, 5:38 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
638 AM CDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 AM TSTM WND GST 4 NW BEAVER CROSSING 40.82N 97.34W
06/06/2009 M58 MPH SEWARD NE TRAINED SPOTTER
&&
KERNLocal storm report, Jun 7, 7:20 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
820 AM CDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 AM HAIL 5 N AUBURN 40.46N 95.84W
06/07/2009 E1.00 INCH NEMAHA NE NWS EMPLOYEE
DELAYED REPORT FROM OFF-DUTY NWS. 5 MI N OF AUBURN ON HWY
75.
&&
MAYESLocal storm report, Jun 7, 9:00 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1000 AM CDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM HAIL FAIRBURY 40.14N 97.18W
06/06/2009 E1.00 INCH JEFFERSON NE LAW ENFORCEMENT
1053 PM HAIL HARBINE 40.19N 96.97W
06/06/2009 E0.75 INCH JEFFERSON NE FIRE DEPT/RESCUE
1056 PM HAIL DILLER 40.11N 96.94W
06/06/2009 E0.88 INCH JEFFERSON NE EMERGENCY MNGR
1111 PM HAIL 3 SE REYNOLDS 40.03N 97.30W
06/06/2009 E1.75 INCH JEFFERSON NE EMERGENCY MNGR
1123 PM HAIL 2 SW FAIRBURY 40.12N 97.20W
06/06/2009 E0.75 INCH JEFFERSON NE EMERGENCY MNGR
1130 PM HAIL 4 W FAIRBURY 40.14N 97.25W
06/06/2009 E1.25 INCH JEFFERSON NE TRAINED SPOTTER
1133 PM HAIL 5 W FAIRBURY 40.14N 97.27W
06/06/2009 E1.00 INCH JEFFERSON NE PUBLIC
1142 PM HAIL 4 S PLYMOUTH 40.25N 96.99W
06/06/2009 E1.75 INCH JEFFERSON NE EMERGENCY MNGR
1155 PM HAIL 2 E PLYMOUTH 40.30N 96.95W
06/06/2009 M1.00 INCH JEFFERSON NE TRAINED SPOTTER
1157 PM HAIL PLYMOUTH 40.30N 96.99W
06/06/2009 E1.75 INCH JEFFERSON NE PUBLIC
1213 AM HAIL 1 SSW WESTERN 40.38N 97.21W
06/07/2009 E1.00 INCH SALINE NE TRAINED SPOTTER
1213 AM HAIL 5 N AUBURN 40.46N 95.84W
06/07/2009 E1.00 INCH NEMAHA NE NWS EMPLOYEE
DELAYED REPORT FROM OFF-DUTY NWS. 5 MI N OF AUBURN ON HWY
75.
1218 AM HAIL 1 E WESTERN 40.39N 97.18W
06/07/2009 M1.00 INCH SALINE NE EMERGENCY MNGR
1221 AM HAIL 2 NW SWANTON 40.40N 97.11W
06/07/2009 M0.88 INCH SALINE NE EMERGENCY MNGR
1248 AM HAIL 5 N CRETE 40.70N 96.96W
06/07/2009 E0.75 INCH SEWARD NE TRAINED SPOTTER
0105 AM HAIL W LINCOLN 40.82N 96.69W
06/07/2009 M1.00 INCH LANCASTER NE TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZED HAIL...NORTH NORTHEAST OF
CUSHMAN...WHICH IS WEST OF LINCOLN.
0112 AM HAIL LINCOLN 40.82N 96.69W
06/07/2009 M1.00 INCH LANCASTER NE TRAINED SPOTTER
1 INCH HAIL REPORTED AT 27TH AND SUPERIOR
0123 AM HAIL DENTON 40.74N 96.84W
06/07/2009 M1.00 INCH LANCASTER NE EMERGENCY MNGR
0151 AM HAIL PERU 40.48N 95.73W
06/07/2009 E1.00 INCH NEMAHA NE TRAINED SPOTTER
0217 AM HAIL NEBRASKA CITY 40.68N 95.86W
06/07/2009 M0.75 INCH OTOE NE LAW ENFORCEMENT
&&
MAYESHail, Madison
- When
- June 7, 9:35 AM CST to 9:43 AM CST
- Where
- Madison County, 0.52 mi NE of Stefan Meml Arpt to Norfolk
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.985, -97.442
Hail up to quarter-size covered the ground from around the Norfolk airport through town.
Hail, Wayne
- When
- June 7, 10:19 AM CST
- Where
- Wayne County, 6 mi S of Wayne
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.143, -97.020
Hail, Cedar
- When
- June 7, 1:58 PM CST
- Where
- Cedar County, Wynot
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.750, -97.170
Hail, Cuming
- When
- June 7, 1:59 PM CST
- Where
- Cuming County, 8.29 mi WNW of Bancroft
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.080, -96.710
Hail, Antelope
- When
- June 7, 3:00 PM CST
- Where
- Antelope County, 7 mi NW of Royal
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.402, -98.227
Hail, Gage
- When
- June 7, 3:30 PM CST
- Where
- Gage County, Liberty
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.080, -96.480
Hail, Pawnee
- When
- June 7, 3:54 PM CST
- Where
- Pawnee County, 3 mi S of Burchard Rinne Arpt
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.087, -96.350
Hail, Pawnee
- When
- June 7, 4:00 PM CST
- Where
- Pawnee County, 11 mi W of Pawnee City
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.120, -96.358
Hail, Pawnee
- When
- June 7, 4:45 PM CST
- Where
- Pawnee County, 4.18 mi N of Table Rock
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.240, -96.090
Hail, Richardson
- When
- June 7, 5:05 PM CST
- Where
- Richardson County, 4.87 mi N of Humboldt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.240, -95.940
Hail, Richardson
- When
- June 7, 5:06 PM CST
- Where
- Richardson County, 2.96 mi SE of Stella
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.200, -95.730
Hail, Richardson
- When
- June 7, 5:16 PM CST to 5:19 PM CST
- Where
- Richardson County, 4 mi W of Rulo to 0.69 mi NNE of Rulo
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.050, -95.506
Hail up to golf ball-size covered the ground from around 4 miles west of Rulo through Rulo and just northeast of town.
Hail, Richardson
- When
- June 7, 5:40 PM CST
- Where
- Richardson County, 2.22 mi WNW of Shubert
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.240, -95.720
A public report of quarter-size hail was relayed to the NWS by local media.
Hail, Richardson
- When
- June 7, 9:25 PM CST
- Where
- Richardson County, Humboldt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.170, -95.930
Hail, Richardson
- When
- June 7, 9:34 PM CST to 9:39 PM CST
- Where
- Richardson County, 2.07 mi S of Falls City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.040, -95.600
The hail lasted for around 5 minutes.
Hail, Richardson
- When
- June 7, 9:50 PM CST
- Where
- Richardson County, 6 mi SE of Falls City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.009, -95.520
Hail, Jefferson
- When
- June 7, 10:24 PM CST to 10:30 PM CST
- Where
- Jefferson County, 1 mi N of Fairbury to 11 mi N of Fairbury
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.164, -97.170
Hail up to half dollar-size was reported from the north part of Fairbury to 11 miles north of town.
Thunderstorm Wind, Jefferson
- When
- June 7, 10:28 PM CST to 10:31 PM CST
- Where
- Jefferson County, 1.58 mi E of Plymouth to 0.56 mi NW of Plymouth
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.300, -96.950
Thunderstorm wind gusts measured by home weather equipment at 61 mph in the Plymouth area caused a tree to fall down onto a house.
Hail, Saline
- When
- June 7, 10:45 PM CST
- Where
- Saline County, 1.38 mi S of De Witt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -96.920
Quarter-size hail was observed a little south of De Witt. An unsubstantiated report of 2.5 inch hail was also received in the area.
Hail, Cass
- When
- June 7, 10:45 PM CST
- Where
- Cass County, 0.52 mi W of Louisville
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.000, -96.160
The hail dented at least one car in the area. The hail could have been larger according to the person who reported it the next day.
Hail, Gage
- When
- June 7, 10:55 PM CST
- Where
- Gage County, Clatonia
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.470, -96.830
Hail, Jefferson
- When
- June 7, 10:56 PM CST
- Where
- Jefferson County, 2 mi E of Plymouth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.300, -96.942
From the storm that also produced wind damage in the Plymouth area.
Hail, Gage
- When
- June 7, 11:10 PM CST to 11:15 PM CST
- Where
- Gage County, 2 mi E of Adams to 0.91 mi SSW of Adams
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -96.462
Hail up to half dollar-size was accompanied by thunderstorm winds that also downed a few trees. The wind driven hail damaged numerous homes and cars in and around Adams and also caused crop damage in the area. One local insurance agent had already received 50 agriculture/crop claims and 150 house and auto claims by Monday morning June 8th, with many, many, many claims against roof, siding and paint damage to come he stated.
Thunderstorm Wind, Gage
- When
- June 7, 11:10 PM CST
- Where
- Gage County, Adams
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -96.500
Thunderstorm wind gusts estimated at over 60 mph downed a few trees in the area. The winds were accompanied by half dollar-size hail.
Hail, Johnson
- When
- June 7, 11:15 PM CST to 11:20 PM CST
- Where
- Johnson County, 4 mi W of Sterling to Sterling
- Measured
- 1 in hail
- Reported by
- Newspaper
- Coordinates
- 40.470, -96.446
Hail up to quarter-size was driven by strong winds causing substantial damage from around Adams in Gage county to near Sterling in Johnson county. The damage near Sterling was not as severe as around the Adams area, but there was still some home, auto and crop damage noted.
Hail, Otoe
- When
- June 7, 11:35 PM CST
- Where
- Otoe County, 2.21 mi ENE of Burr
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.540, -96.260
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, June 7, 20092 injured · $162 million · EF1 · 20 events
- Tornadoes and Hail in Iowa, June 7, 2009$3.4 million · EF0 · 27 events
- Tornadoes and Flash Flood in Missouri, June 7 to 8, 20091 injured · $595,000 · EF0 · 54 events
- Flash Flooding and Hail in Kansas, June 7 to 9, 20091 injured · $556,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Texas, June 7, 2009$1.5 million · 1 in hail · 5 events
- Lightning Strikes in Illinois, June 7 to 8, 2009$210,000 · 2 events
- Lightning Strike in Illinois, June 7, 20091 injured · $90,000 · 1 event
- Damaging Winds and High Wind in Oklahoma, June 7, 2009$40,000 · 62 kt wind · 12 events
- Hail and Damaging Winds in Iowa, June 7, 2009$51,000 · 1 in hail · 3 events
- Hail in Iowa, June 7, 2009$35,000 · 2.5 in hail · 1 event
- Hail in Wyoming, June 7, 2009$20,000 · 1.75 in hail · 1 event
- High Surf in Hawaii, June 7 to 11, 200914 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163579, 163581, 163582, 163583, 163584, 163608, 163585, 163586, 163592, 163589, 163590, 163587, 163593, 163595, 163594, 163603, 163596, 163598, 163599, 163602, 163600, 163607, 163604, 163605, 167884, 163606.